Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 3, 2017, 3:49 PM EDT for Marshall County, Indiana. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2017, 3:49 PM EDT (19:49 UTC)
- Expired
- Jul 3, 2017, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 47 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:52 PM EDT | TSTM WND DMG | Linkville, IN | REPORTS OF A TREE DOWN ON MAPLE ROAD NEAR THE INTERSECTION WITH 4A. |
| Jul 3, 3:52 PM EDT | HAIL 0.5 | La Paz, IN | REPORTS UP TO 0.5 SIZED HAIL SENT TO WSBT AND RELAYED TO NWS. |
| Jul 3, 4:00 PM EDT | TSTM WND DMG | 1 Nw Linkville, IN | LOCAL MEDIA RELAYED A PICTURE AND DETAILS ON ADDITIONAL MAINLY TREE LIMB DAMAGE IN THE AREA OF COUNTY ROAD 3A, SOUTHEAST OF LAPAZ. |
| Jul 3, 4:00 PM EDT | HAIL 0.5 | Plymouth, IN | UP TO 0.5 HAIL REPORTED TO WSBT AND RELAYED TO NWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
581
WUUS53 KIWX 031949
SVRIWX
INC099-032030-
/O.NEW.KIWX.SV.W.0087.170703T1949Z-170703T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
349 PM EDT MON JUL 3 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern Marshall County in north central Indiana...
* Until 430 PM EDT
* At 349 PM EDT, a severe thunderstorm was located near Plymouth,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Plymouth, Bremen, La Paz, Linkville, Lake Of The Woods and Inwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4148 8636 4148 8627 4142 8606 4141 8606
4127 8625 4143 8640
TIME...MOT...LOC 1949Z 308DEG 14KT 4143 8632
HAIL...1.00IN
WIND...60MPH
$$
FISHER2 follow-up statements
975
WWUS53 KIWX 032010
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
410 PM EDT MON JUL 3 2017
INC099-032030-
/O.CON.KIWX.SV.W.0087.000000T0000Z-170703T2030Z/
Marshall IN-
410 PM EDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN MARSHALL COUNTY...
At 410 PM EDT, a severe thunderstorm was located near Plymouth,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bremen, Inwood and Lake Of The Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4143 8626 4145 8622 4142 8606 4141 8606
4128 8624 4138 8628
TIME...MOT...LOC 2010Z 308DEG 14KT 4138 8623
HAIL...1.00IN
WIND...60MPH
$$
FISHER461
WWUS53 KIWX 032029
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
429 PM EDT MON JUL 3 2017
INC099-032039-
/O.EXP.KIWX.SV.W.0087.000000T0000Z-170703T2030Z/
Marshall IN-
429 PM EDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4143 8626 4145 8622 4142 8606 4141 8606
4128 8624 4138 8628
TIME...MOT...LOC 2029Z 308DEG 14KT 4133 8615
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:36 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 3, 2:36 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 236 PM EDT Mon Jul 3 2017 .SYNOPSIS... Issued at 236 PM EDT Mon Jul 3 2017 A cold front will drift south through the forecast area this evening. This will lead to scattered showers and thunderstorms, especially along and south of highway 30. Though we could see a few stronger storms, severe weather is not expected. Precipitation activity should die out after sunset. Lows will be in the 60s. Independence day looks to be partly cloudy with highs ranging from 80 to 85 degrees. There is a slight chance for showers and thunderstorms along and south of highway 24...west of interstate 69. Severe weather is not expected. && .SHORT TERM...(This Evening through Tuesday) Issued at 236 PM EDT Mon Jul 3 2017 Isolated showers percolating across MI have largely dissipated with orphaned frontal boundary slowly sagging south across our CWA. Still some capping noted on hourly forecast soundings and mesoanalysis but continual diabatic heating and sufficient low level moisture still expected to generate 1000-1500 J/kg of uncapped MLCAPE this afternoon, mainly along and south of US-30. With modest low level convergence in place, expect ISO/SCT showers and storms in our south through the evening. Deep-layer shear values are marginal south of the front (generally less than 25 kts) but suppose its not impossible to see an isolated damaging wind gust given moderate instability. Convection will likely remain pulsey with little/no organization. Isolated showers could continue through much of the night but expect bulk of the activity will simmer down after 01-02Z and kept the post-06Z period dry. Overnight lows will be similar to last night...mid 60s in south and around 60F to the north given cooler/drier postfrontal air and less cloud cover. Left Tue primarily dry with most 12Z guidance continuing trend of stronger AVA/subsidence and surface high pressure over the Great Lakes, forcing surface boundary just S/SW of our CWA. A stray shower may clip our far southern zones but expect primarily dry conditions. Temps and dewpoints may be a degree or two cooler but temp/moisture advections not particularly strong and will be similar to today. && .LONG TERM...(Tuesday Night through Monday) Issued at 236 PM EDT Mon Jul 3 2017 12Z guidance also continued earlier noted trend of later and more southern track to Wednesday night's wave. 12Z deterministic GFS even suggests most of the CWA will remain dry. Confidence in any one scenario remains low with high degree of spread in ensemble guidance and uncertainties with regard to convective modulation upstream. Tried not to make drastic changes to PoP forecast but did lower them a bit (and push them more into Thu) based on latest consensus. Heavy rain still possible given seasonably strong CVA forcing, and ample moisture but obviously will depend on track as to whether our counties are impacted. Better chances look to be south of US-30 at this point. Cold front still set to pass through on Friday but sharp difference in GFS and 03.00Z ECMWF handling of next longwave trough/closed low leading to high uncertainty with regard to weekend forecast. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 148 PM EDT Mon Jul 3 2017 A weak cold front draped across Southern Lower Michigan/far northern Indiana will continue its southward progression through the TAF period. Winds out of the NW at the moment will gradually veer to the N-NE as the front passes this afternoon. Given the instability of around 1500-2000 J/Kg present thanks to weak moisture transport and afternoon heating, expect the front to kick of some scattered showers and thunderstorms in the 20Z timeframe, gradually tapering off after we lose the daytime heating around 02Z. Things look to stay VFR for the most part, except maybe a brief downtick to MVFR within any thunderstorms or heavier showers. Though SBN could see an isolated shower or thunderstorm, have much lower confidence as much of the guidance still suggests development south and east of the area- which makes sense given the current position of the frontal boundary. KFWA will probably see a couple of showers or storms tonight, so have VCTS for now given the uncertainty of timing/placement. Otherwise, dry conditions prevail later tonight into Tuesday-with VFR conditions on tap. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD SHORT TERM...AGD LONG TERM...AGD AVIATION...MCD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 3, 3:09 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 309 AM EDT Mon Jul 3 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-040715- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 309 AM EDT Mon Jul 3 2017 /209 AM CDT Mon Jul 3 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Widely scattered thunderstorms are possible this afternoon into early this evening, mainly across northern Indiana and northwest Ohio. Isolated wind gusts greater than 40 mph, heavy downpours, and lightning will be the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms later Wednesday through Friday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-040715- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 309 AM EDT Mon Jul 3 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms later Wednesday through Friday. Severe thunderstorms are not expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jul 3, 3:44 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
344 PM EDT MON JUL 3 2017
OHZ004-005-032015-
Henry-Defiance-
344 PM EDT MON JUL 3 2017
...A STRONG THUNDERSTORM WILL AFFECT DEFIANCE AND WESTERN HENRY
COUNTIES...
At 344 PM EDT, a strong thunderstorm was located 8 miles south of
Bryan, moving east at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Defiance, Farmer, Ney, Florida, Evansport, Jewell, Ridgeville
Corners, Williams Center, Ayersville, The Bend, Brunersburg, Okolona,
Mark Center and Standley.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4120 8420 4123 8446 4125 8446 4125 8465
4143 8464 4143 8434 4145 8434 4146 8418
TIME...MOT...LOC 1944Z 271DEG 23KT 4135 8457
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:11 PM EDT | Special Weather Statement | IWX | LaPorte, Starke | 49 min |
| Jul 2, 8:46 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 44 min |
| Jul 2, 9:22 PM EDT | Special Weather Statement | IWX | Fulton, Kosciusko, Marshall | 23 min |
| Jul 3, 4:44 PM EDT | Special Weather Statement | IWX | Pulaski | 31 min |
| Jul 3, 6:32 PM EDT | Special Weather Statement | IWX | Huntington | 28 min |
| Jul 3, 6:50 PM EDT | Special Weather Statement | IWX | Wells | 40 min |
| Jul 3, 6:51 PM EDT | Special Weather Statement | IWX | Marshall | 24 min |
| Jul 3, 7:51 PM EDT | Special Weather Statement | IWX | Kosciusko | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.